Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 154, NWS Dodge City, KS

September 2, 2022Finney County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 2022, 7:56 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2022, 7:56 PM CDT (00:56 UTC)
Expired
Sep 2, 2022, 8:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2866 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

034 
WUUS53 KDDC 030056
SVRDDC
KSC055-093-171-030145-
/O.NEW.KDDC.SV.W.0154.220903T0056Z-220903T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
756 PM CDT Fri Sep 2 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Southwestern Scott County in west central Kansas...

* Until 845 PM CDT.

* At 755 PM CDT, a severe thunderstorm was located near Modoc, moving
  south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Kearny, northwestern Finney and southwestern Scott
  Counties.

This new warning for replaces the previous warning for northern 
Finney and Scott County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 10086 3810 10075 3808 10135 3827 10129
      3827 10112 3857 10113
TIME...MOT...LOC 0055Z 359DEG 21KT 3839 10111 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
3 follow-up statements
109 
WWUS53 KDDC 030111
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
811 PM CDT Fri Sep 2 2022

KSC055-093-171-030145-
/O.CON.KDDC.SV.W.0154.000000T0000Z-220903T0145Z/
Kearny KS-Finney KS-Scott KS-
811 PM CDT Fri Sep 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT
COUNTIES...

At 811 PM CDT, a severe thunderstorm was located near Shallow Water,
moving south at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Scott City, Shallow Water, Friend and Modoc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3810 10075 3808 10135 3827 10129 3827 10112
      3854 10113 3847 10084
TIME...MOT...LOC 0111Z 006DEG 20KT 3831 10098 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
863 
WWUS53 KDDC 030128
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
828 PM CDT Fri Sep 2 2022

KSC055-093-171-030145-
/O.CON.KDDC.SV.W.0154.000000T0000Z-220903T0145Z/
Kearny KS-Finney KS-Scott KS-
828 PM CDT Fri Sep 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT
COUNTIES...

At 828 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Friend to 14 miles southeast of Leoti,
moving south at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3810 10075 3808 10135 3827 10129 3827 10112
      3843 10113 3839 10089
TIME...MOT...LOC 0128Z 008DEG 16KT 3824 10079 3830 10122 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
294 
WWUS53 KDDC 030140
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
840 PM CDT Fri Sep 2 2022

KSC055-093-171-030150-
/O.EXP.KDDC.SV.W.0154.000000T0000Z-220903T0145Z/
Kearny KS-Finney KS-Scott KS-
840 PM CDT Fri Sep 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES WILL EXPIRE AT
845 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3810 10075 3808 10135 3827 10129 3827 10112
      3843 10113 3839 10089
TIME...MOT...LOC 0140Z 359DEG 21KT 3817 10079 3823 10122 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:07 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 2, 6:07 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Fri Sep 2 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Sep 2 2022

The main forecast challenge will be coverage, severity, duration of
any thunderstorm activity across west central and southwest Kansas
this evening. The next shortwave trough embedded in the northwest
flow aloft was moving across eastern Wyoming into adjacent Nebraska
Panhandle, which was aiding in larger scale upward vertical motion
across western Nebraska. Weak to modest boundary layer convergence
across southwest Nebraska led to development of initial showers and
thunderstorms in vicinity of McCook. This is pretty close to where
the latest several runs of the HRRR model was initiating storms mid
afternoon, although the HRRR may be an hour or two too slow with
development and southward movement of the initial activity as it
moves into northwest KS. As far as severe weather potential goes,
there will be enough deep layer shear to support at least loosely
organized multicell structures, if not briefly marginal supercell
structures like last night's Dodge City storm. The greatest severe
weather risk will be damaging straight line wind in excess of 65 mph
with the strongest storm.

The next question then becomes how long into the evening any storms
last. It will most likely be similar to last night in that once we
see loss of direct insolation, activity will wane, but if an
organized cold pool can be maintained, then severe/marginally severe
wind could be possible through 03Z (10 PM CDT) as far south as
Highway 50 corridor. Tonight's convective activity will most likely
be it for rain chances with this system, as the cool surface high
pressure ridge continues to expand south late tonight into Saturday.
Saturday's thunderstorm focus will be confined to the Texas
Panhandle/West Texas and adjacent western Oklahoma. Saturday
afternoon should be fairly pleasant with a sunny sky, light wind,
and highs topping out upper 80s to around 90.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Sep 2 2022

Quiet weather is most likely to prevail the duration of the Long
Term period. In fact, the latest NBM guidance gives our entire
forecast area no mentionable precipitation chances from Saturday
through Thursday Night of next week, as the upper level ridge will
continue its influence across the West, and any shortwave troughs in
the north/northeasterly flow pattern will likely be east of our
southwest Kansas forecast area. Peering into the longer range global
ensemble information stuff, both the GEFS and the EPS show some weak
signal of slightly increased chances for precipitation toward the
end of the forecast period (Wed-Thur 7-8 Sep). Otherwise,
persistence will be a pretty good forecast method for temperatures
with lower-mid 90s each day for highs and lower 60s for lows.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 601 PM CDT Fri Sep 2 2022

As of 23z Friday an area of convection was increasing in coverage
where improving 0-1km moisture convergence was occurring across
northwest and north central Kansas. RAP was in good agreement
with moving this boundary/convection south tonight. These storms
will begin to weaken/taper off after sunset as they move south. At
this time it appears that Garden City will have the best chance
for thunderstorms between 03z and 06z Saturday. Hays also has a
chance but storms near the terminal between 04z and 07z Saturday
but these appear to be more isolated, if they occur. Southeast
winds at around 10 knots will shift to the northwest and increase
into the 15 to 25 knot range as outflow from these storms pass
the Garden City and Hays areas. The outflow boundary/cold front
will cross the remainder of southwest Kansas between 06z and 12z
Saturday which will also bring a wind shift in the winds at Dodge
City and Liberal. In these areas the southeast winds at 10 knots
or less will become northwest at around 15 knots as this cold
front passes.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  92  57  90 /  20  10   0   0
GCK  64  93  57  90 /  20  10   0   0
EHA  63  93  59  91 /  20  20  10   0
LBL  63  94  59  91 /  10  10  10   0
HYS  65  90  54  86 /  20   0   0   0
P28  67  95  59  91 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Sep 2, 2:04 AM CDT, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
204 AM CDT Fri Sep 2 2022

KSZ030-031-043>046-061>066-074>081-084>090-030715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
204 AM CDT Fri Sep 2 2022 /104 AM MDT Fri Sep 2 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Late Friday afternoon into the evening, a subtle upper level
shortwave impulse will dive south through the High Plains, and
push a weak cold front through southwest KS. Thunderstorm
development is expected along this boundary, however coverage
remains in question given the weak nature of the forcing
mechanism. Any convection that can develop will pose a risk of
becoming severe while moving south through our area, as the latest
ECMWF/GFS/NAM runs all suggest at least 1000-2000 J/Kg of CAPE
and 25-35 kts of 0-6km shear will lie ahead of the front. Primary
hazards include strong wind gusts and large hail, with the former
being favored given expected 20-30 degree F dewpoint depressions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Friday afternoon into the
evening along and east of a Garden City to Liberal line.

Springer

In the hours before

Special weather statement, Sep 2, 7:25 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
725 PM CDT Fri Sep 2 2022

KSZ030-044-045-030115-
Trego KS-Lane KS-Ness KS-
725 PM CDT Fri Sep 2 2022

...Strong thunderstorms will impact portions of Ness, southwestern
Trego and eastern Lane Counties through 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Cedar Bluff to near Shields.
Movement was south at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ransom around 735 PM CDT.

Other locations in the path of these storms include Alamota and
Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3828 9960 3827 10030 3870 10049 3870 10016
      3877 10015 3881 9991
TIME...MOT...LOC 0025Z 340DEG 28KT 3875 9984 3864 10045

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

UMSCHEID
Local storm report, Sep 2, 7:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 ESE SCOTT STATE LAKE  38.68N 100.90W
09/02/2022  M55 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

RB
Local storm report, Sep 2, 7:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 ESE SCOTT CITY        38.47N 100.88W
09/02/2022  M49 MPH          SCOTT              KS   AWOS

            AWOS STATION KTQK SCOTT CITY.

&&

RB
Local storm report, Sep 2, 7:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     4 WNW OGALLAH           39.00N 99.80W
09/02/2022  M51 MPH          TREGO              KS   MESONET

            MESONET STATION UP852 3.7 W OGALLAH (UPR).

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:02 PM CDTSevere Thunderstorm WarningDDCTrego31 min
Sep 2, 7:23 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott37 min
Sep 2, 7:25 PM CDTSpecial Weather StatementDDCNess50 min
Sep 2, 8:25 PM CDTSpecial Weather StatementDDCFinney, Gray, Hodgeman35 min
Sep 2, 8:48 PM CDTSpecial Weather StatementDDCFinney, Grant, Gray, Haskell, Kearny57 min
Sep 2, 8:53 PM CDTSpecial Weather StatementDDCClark, Ford, Hodgeman67 min
Sep 2, 9:15 PM CDTSpecial Weather StatementDDCMeade, Seward, Stevens45 min
Sep 2, 9:56 PM CDTSpecial Weather StatementDDCClark, Meade, Seward, Stevens49 min
Sep 2, 11:06 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Stanton39 min
Sep 3, 12:14 AM CDTSpecial Weather StatementDDCStevens31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.